|Why would my T-Cell go down with Meds?
May 20, 2006
In Aug.2005 my t-cell count was 254. My Dr. started me on Meds. Norvir, Lexiva and Truvada. After my next labs in Oct.2005 my t-cell count went up to 541 and Viral Load undectable. But in Dec. 2005 my t-cell dropped down to 225 and viral load remained undetectable. I was told not to worry. I thought it should be going up instead of down.
Response from Dr. Sherer
It is reassuring to hear that the virus load has been undetectable at each point of testing. This suggests that the drugs are working on the virus to the best extent possible.
You ask a good question. One additional piece of information that can help you and your doctor is the percent of CD4 cells, in addition to the absolute number. CD4 cells are just one of many types of lymphocytes. Factors that decrease the total lymphocyte count will also influence the absolute number of CD4 cell counts, but the percentage may vary less, or not at all in that case.
It sounds as though this may have happened in your case, e.g. your last value may have occurred when your absolute lymphocyte count was reduced, for example due to an acute viral infection (an upper respiratory infection or a herpes virus infection can do this). It is also possible that the second value was higher due to an increase in the total lymphocyte count. You and your doctor can review the percentages and compare the trends to the absolute number. WHile a sigificant change in absolute CD4 cell count is a great than 30% change, a significant change in the percent is an increase of decrease of more than 3%.
And in general, when we see an unexpectedly low value of this kind, a repeat test should be promptly done, since a laboratory error is also possible.
I urge you to talk to your doctor about this question, this response, and to ask him on what basis he or she thinks you should not worry; it is likely that there is a good reason for this statement.
suddenly 23 million viral load from 30,000 in 3 months
- Are Flu Symptoms An Acute Symptom Of HIV?
- Do White Bumps On Penis Mean I Have AIDS?
- Does HIV Cause Psoriasis?
- Burning Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Itchy Rash After Performing Oral Sex Sign Of HIV AIDS
- Itchy Rash After Touching Dried Semen Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.